South Dakota, 2021

Damaging Winds in South Dakota, August 26, 2021

August 26, 2021 · NWS FSD · 3 events in 2 counties and zones

Along an earlier outflow-reinforced warm front, thunderstorms developed during the later evening with an increase in the low-level jet, and congealed into a small convective cluster in an environment with up to 3000 J/kg elevated CAPE.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Along an earlier outflow-reinforced warm front, thunderstorms developed during the later evening with an increase in the low-level jet, and congealed into a small convective cluster in an environment with up to 3000 J/kg elevated CAPE.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 26, 9:31 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 26, 9:31 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1031 PM CDT Thu Aug 26 2021

.SHORT TERM...(This Evening through Friday)
Issued at 329 PM CDT Thu Aug 26 2021

A messy mesoscale setup early this afternoon with multiple area of
weak showers and storms indicating capping lingers across much of
the region. This morning's MCS draped a W-E oriented outflow
boundary across the region, which has sagged south and is now
obscured near the SD/NE border and curved up northeast toward the
Iowa Great Lakes area. Despite occasional disruptions to insolation,
the atmosphere is recovering nicely with temperatures rising into
the mid 70s to mid 80s. Near and south of the sfc warm front across
northern NE/IA, dew points have risen to the mid 60s to mid 70s and
should continue to see higher dew points push further north as the
afternoon progresses.

Big question heading into this evening is when forcing aloft will
support any isolated convective initiation or if we'll have to wait
for convection developing further west to move in late this evening.
Model guidance has really had a poor handle on what's occurred so
far today. Can't rule out isolated severe weather early this evening
especially in 1) far northern NE or south central SD or 2) northwest
IA, but 18z CAMs generally hold off initiation of more widespread
storms until after dark later this evening when heights aloft start
to fall and the LLJ/WAA cranks up across eastern NE and noses into
the forecast area. 2000-4000 J/kg MLCAPE, 35-50 kt 0-6km shear, and
decent mid level lapse rates support scattered strong to severe
thunderstorms through the overnight period. With deep layer shear
mostly parallel to the warm front, storms will have a difficult time
remaining discrete across western and central SD and should merge
into a MCS that will track through the region late tonight. Again,
have lower confidence in timing, but given the heightened parameters
in a favorable environment, all threats will be possible. Near and
south of I-90, storms should have a better chance of being sfc based
with easterly 25-35 kt 0-3km shear and southeast sfc winds leaving
heightened potential for isolated tornadoes. Additionally, HREF
guidance supports another widespread 1-2 inches, perhaps isolated 3-
4 inches in a few spots occurring on already wet ground near/south
of I-90 and east of I-29. Given the propensity for storms to train
in this setup and coupled with a juicy environment of 1.5-2.0 inch
Pwats, see potential for flash flooding or at least locally ponding
water for parts of southwest MN and northwest IA.

After the MCS moves out early Friday morning, we should see an
initial lull in activity as the warm front falls south into NE/IA.
However the unstable warm sector should recover and build further
north through the region during the day, leading to another warm
muggy day with highs in the 80s and dew points recovering into the
60s to lower 70s. Despite enhanced 500mb jet and moderate
instability, latest model soundings maintain capping in the forecast
area and slide a strong shortwave to the north across ND and
northern SD/MN likely keeping severe weather chances north of the
region (unless the wave tracks further south) earlier in the day.
The better chance of severe weather would be Friday evening if
capping is able to erode with potential for severe weather highest
southeast of a Spencer to Sioux City line and large hail, damaging
winds, and a tornado or two possible - if storms don't develop
further southeast.

.LONG TERM...(Friday Night through Thursday)
Issued at 329 PM CDT Thu Aug 26 2021

On Saturday, the upper trough meandering along/north of the
International Border finally digs into the Northern Plains. Should
see a dry start to the day with breezy south winds ahead of the
front. Height falls aloft combined with upper jet right entrance
ascent, moderate to strong instability in the warm sector ahead of
an approaching sfc cold front, and increasing mid level winds are
very supportive of severe weather, as highlighted by the SPC Day 3
threat area. There are still some timing/location details to be
sorted out in the coming days, but deep layer shear mostly parallel
to the front supports a transition to linear mode and thus more
widespread rainfall. Given the strong forcing for ascent, Saturday
afternoon and evening bear watching as we approach that period.

Behind Saturday's departing system, Sunday is poised to be cooler
and dry/quiet. Early next week, zonal flow aloft transitions to
ridging building over the Rockies, which favors some periods of rain
chances, but progression of the upper ridging and resultant warming
is very uncertain as the Gulf is poised to become more active again.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1029 PM CDT Thu Aug 26 2021

Showers and thunderstorms will continue to expand over southeast
SD in coverage and should extend into southwest MN and northwest
IA. Teh activity will wekaen later tonight but isolated severe
weather and some heavy rain are the main threats. A more
widespread MVFR ceiling has developed north of I-90 and should
remain there through Friday morning. It may expand a little
farther south as well. Conditions should improve through Friday
afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BP
LONG TERM...BP
AVIATION...08
Hazardous weather outlook, Aug 26, 7:18 PM CST, 4 hours before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
818 PM CDT Thu Aug 26 2021

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-280130-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-
Yankton-Union-
818 PM CDT Thu Aug 26 2021

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Showers and thunderstorms will expand in coverage over central
eastern South Dakota between about 9 pm and 11 pm and continue
east into northwest Iowa and southwest Minnesota from about 11 pm
through early Friday morning. These storms will be capable of
producing lime sized hail and wind gusts to 70 mph. An isolated
tornado cannot be ruled out. Heavy rainfall will also be possible
with some localized areas expected to receive 2 to 4 inches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for severe storms will be present on Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later this afternoon and evening.

The radar

The Sioux Falls radar (KFSD), 56 km away, was scanning. The volume nearest the first event began at 05:18 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 26, 11:18 PM CST to 11:21 PM CST
Where
Lincoln County, 0.69 mi N of Beresford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.090, -96.780

Thunderstorm wind gusts downed numerous 3 to 4 inch tree limbs.

Thunderstorm Wind, Lincoln

When
August 26, 11:18 PM CST to 11:20 PM CST
Where
Lincoln County, 1.71 mi NW of Beresford
Measured
56 kt (64 mph) estimated gust
Property damage
$8,000
Reported by
Public
Coordinates
43.100, -96.800

A billboard along the northbound side of Interstate 29 was broken in half by thunderstorm winds. Property damage costs are a rough estimate.

Thunderstorm Wind, Union

When
August 26, 11:20 PM CST to 11:22 PM CST
Where
Union County, 4.81 mi N of Alsen
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
43.039, -96.796

Thunderstorm winds were measured by the South Dakota RWIS station 3 miles south southwest of Beresford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 982507, 982509, 982511.